Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Cheyenne, WY

June 18, 2018Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2018, 5:20 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 5:20 PM MDT (23:20 UTC)
Expired
Jun 18, 2018, 6:00 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 86 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS55 KCYS 182320
SVRCYS
WYC015-031-190000-
/O.NEW.KCYS.SV.W.0094.180618T2320Z-180619T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
520 PM MDT MON JUN 18 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Goshen County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 600 PM MDT

* At 520 PM MDT, a severe thunderstorm was located near Slater, or 18
  miles southeast of Wheatland, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yoder, Veteran and Slater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4183 10476 4192 10477 4211 10448 4188 10426
TIME...MOT...LOC 2320Z 252DEG 23KT 4190 10467 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Claycomb
1 follow-up statement
737 
WWUS55 KCYS 182337
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
537 PM MDT MON JUN 18 2018

WYC031-182346-
/O.CAN.KCYS.SV.W.0094.000000T0000Z-180619T0000Z/
Platte WY-
537 PM MDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4184 10463 4195 10464 4211 10448 4188 10426
TIME...MOT...LOC 2336Z 252DEG 22KT 4193 10455 

$$

WYC015-190000-
/O.CON.KCYS.SV.W.0094.000000T0000Z-180619T0000Z/
Goshen WY-
537 PM MDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL GOSHEN COUNTY...

At 536 PM MDT, a severe thunderstorm was located 10 miles west of
Veteran, or 21 miles southwest of Torrington, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Yoder and Veteran. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4184 10463 4195 10464 4211 10448 4188 10426
TIME...MOT...LOC 2336Z 252DEG 22KT 4193 10455 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:22 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 18, 2:22 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
222 PM MDT Mon Jun 18 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM MDT Mon Jun 18 2018

Cool and moist weather expected through the next several days in
an upslope regime behind a cold front. High temperatures will be
quite mild through the period, rarely breaking out of the mid
70s.

There is severe potential this afternoon and evening as a
shortwave trough ejects out of the main closed low centered over
the Great Basin. Deep moist upslope flow has been occurring all
day with dewpoints at CYS rising into the middle 50s as of 2 pm
MDT. Low stratus has slowly lifted and broken up through the
afternoon along the Interstate 25 corridor north to Chugwater.
Solar heating has been slowly working to warm temps into the upper
60s and low 70s. With the moisture in place, 1000-1500 j/kg of SB
CAPE should develop by 21-00z. Boundary layer cumulus to the west
of the Laramie Range has shown signs of deepening through the
early afternoon. Isolated storms are expected to form along the
higher terrain west of I-25 by 22z as these initial updrafts
interact with the deep moisture and ascent. Multiple CAMS show
isolated storms within an environment characterized by 0-3 km
helicity near 300 m2/s2 and moderate low level buoyancy. Backed
low level winds and effective bulk wind difference of 40-50 kts
will favor supercell structures with all hazards possible. The
spatial extent of the threat will be limited to the areas getting
sunshine, as the instability will be somewhat limited. The slight
risk looks spot on with latest thinking.

More showers and storms should develop this evening and overnight
as upper level forcing continues to increase. Widespread rainfall
is expected to develop Tuesday overspreading much of Wyoming.
Heavy rainfall rates could lead to some flash flooding over areas
that saw rain from the last few storms. A Flash Flood Watch was
issued to cover the threat of any flash flooding from training
cells. See Hydro section fro a bit more detail...

.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM MDT Mon Jun 18 2018

The Flash Flood Watch will continue until Wednesday evening when
the last push of moisture makes its way off to the northeast. QPF
values over 1.5 inches with locally higher amounts definitely
warranted some sort of preemptive product, as much of the area
highlight has seen significant rainfall. The long term continues
to look somewhat unsettled as northwesterly flow aloft develops. A
clipper will dive down Friday and Saturday bringing a chance for
showers and thunderstorms. A larger upper trough moves in early
next week bringing more active weather. Temperatures will recover
slightly thursday and Friday as mostly clear skies are expected.
however, daytime highs wont be nearly as warm as they have been
for most of june with highs 10 to 15 degrees above normal. beyond
the extended period ridging looks to take shape which should keep
the weather mostly quiet and warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1141 AM MDT Mon Jun 18 2018

The main concern with this portion of the TAF forecast is
convection coverage and when the low ceilings will move back into
the area.

Latest satellite loop was showing the low ceilings finally
breaking up around KCYS with some thinning taking place around
KSNY. This appears to be the breeding ground for convection
initiation this afternoon. At this point, we are still a bit
capped, but things will most likely change by mid to late
afternoon after 22z. Most of the convection should develop over
the mountains, with this convection pushing off the range by 00z.
The rest of the NE TAF sites will most likely see the convection
during the evening. Meanwhile, KRWL and KLAR may see a stray pop
up thunderstorm during the course of the afternoon.

The low ceilings should push back to southwest this evening as the
frontal boundary sags back to the south before the stronger
shortwave energy moves through the area tomorrow.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Mon Jun 18 2018

Fire Weather concerns are low through the period as a cool and
moist weather pattern continues. Afternoon RH will be well above
35%. Wetting rain will be possible through Thursday.

&&

.HYDROLOGY...
Issued at 154 PM MDT Mon Jun 18 2018

...Flash Flood Watch from Tuesday morning through Wednesday...

A stalled frontal boundary in combination with a slow moving upper
level low will set the stage for heavy rain across southeastern
Wyoming and northwestern Nebraska. The ground is saturated given
the recent wet pattern with as much as 3 inches falling in
Converse, Niobrara, and Goshen counties. Another 1.5 to 2 inches
of QPF through Thursday morning suggest flash flooding will be a
possibility.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from Tuesday morning through Wednesday
     afternoon for WYZ101-102-107-108.

NE...Flash Flood Watch from Tuesday morning through Wednesday
     afternoon for NEZ002-003-019-095-096.

&&

SHORT TERM...LYONS
LONG TERM...LYONS
AVIATION...REC
FIRE WEATHER...LYONS
HYDROLOGY...LYONS
Hazardous weather outlook, Jun 18, 5:33 AM MDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
533 AM MDT Mon Jun 18 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
191145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
533 AM MDT Mon Jun 18 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms are possible late this afternoon and early
evening across the high plains of southeast Wyoming and the
western Nebraska Panhandle. Some storms could become strong to
severe, with large hail and damaging winds. A tornado or two is
also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A few strong to severe thunderstorms are possible again on
Tuesday.

.Spotter information statement...

Spotter activation is possible between 3 PM and 10 PM MDT today.

WYZ104-105-109>115-191145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
533 AM MDT Mon Jun 18 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 4:09 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT MON JUN 18 2018

WYZ106>108-182300-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
409 PM MDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Bordeaux, or 17 miles south of Wheatland, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slater, Chugcreek, Bordeaux and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 59 and
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4173 10506 4180 10512 4208 10491 4191 10441
TIME...MOT...LOC 2208Z 228DEG 25KT 4180 10504

Claycomb
Special weather statement, Jun 18, 5:14 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
514 PM MDT MON JUN 18 2018

WYZ106>108-190000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
514 PM MDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 16 miles southeast of Wheatland, moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Yoder, Slater and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4179 10479 4193 10486 4218 10449 4191 10426
      4184 10449
TIME...MOT...LOC 2314Z 241DEG 21KT 4189 10473

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:05 PM MDTFlash Flood WatchCYSConverse, Goshen, Niobrara, Platte36 hr
Jun 18, 4:09 PM MDTSpecial Weather StatementCYSPlatte51 min
Jun 18, 5:14 PM MDTSpecial Weather StatementCYSGoshen46 min
Jun 18, 5:53 PM MDTSevere Thunderstorm WarningCYSGoshen24 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.